Skip to content
GERICLINICS

GeriQBank · Paper II · Q16

Interstitial nephritis

Not rated
Chapter
Part III — Kidney Disease
Years asked
Not recorded in the source
Frequency
No university frequency data for this paper yet

Detailed answer

Pro · free in beta
Attempt it firstOutline your answer before revealing it — definition, causes, evaluation, management and the geriatric angle.Reveal answer

Interstitial nephritis

7-Mark Note — 6 textbook points + 1 latest update = 7 points

TEXTBOOK CORE — 6 POINTS

1.

Definition. Inflammation of the renal tubulointerstitium with relative sparing of glomeruli and vessels. It presents either as acute interstitial nephritis (AIN) causing acute kidney injury, or as chronic interstitial nephritis causing slowly progressive CKD with tubular dysfunction.

2.

Mechanism and the classical drug causes. Interstitial nephritis results mainly from a delayed hypersensitivity response to drugs — it is idiosyncratic, not dose-dependent. Acute interstitial nephritis may develop following the use of nearly all NSAIDs or diuretics, and although the number of reported cases is small, most of these patients are elderly. Other established causes: beta-lactams, sulphonamides and co-trimoxazole, rifampicin, ciprofloxacin, allopurinol, mesalamine and phenytoin.

3.

Proton-pump inhibitors — the classic geriatric cause. PPIs such as omeprazole, esomeprazole and pantoprazole are increasingly recognised as a cause of acute interstitial nephritis, and the diagnosis requires a high index of suspicion. It is partly for this reason that PPIs have become a target of deprescribing strategies in older adults. The latency is long — weeks to months — which is exactly why the connection is missed.

4.

Clinical features — usually silent, rarely classical. The textbook triad of fever, rash and eosinophilia is present in fewer than 10% and is even less common in the elderly. Expect instead non-oliguric AKI with a bland or mildly abnormal urine: sterile pyuria, white cell casts, mild sub-nephrotic proteinuria, and eosinophiluria (poor sensitivity and specificity — do not rely on it). Tubular dysfunction may dominate: Fanconi syndrome, renal tubular acidosis, hypokalaemia and hypomagnesaemia.

5.

Chronic interstitial nephritis in older adults. Patients taking NSAIDs for months or years may develop papillary necrosis, chronic interstitial nephritis or even end-stage renal disease. Other causes: lithium, analgesic nephropathy, chronic obstruction, reflux, sarcoidosis, Sjögren's syndrome and myeloma cast nephropathy. In India also consider aristolochic acid in traditional herbal preparations and CKD of unknown aetiology / heat-stress nephropathy in agricultural workers.

6.

Diagnosis and management. Renal biopsy confirms the diagnosis and demonstrates eosinophilic infiltration; the usual pattern is interstitial oedema with a lymphocyte, monocyte and eosinophil infiltrate and tubulitis. The cornerstone of treatment is prompt withdrawal of the offending drug. Usually the associated renal abnormalities improve after the drug is discontinued, with or without steroid therapy, but possible complications include chronic kidney disease or even end-stage renal disease. Renal biopsy followed by prompt steroid therapy results in improvement of renal function — typically prednisolone 0.5–1 mg/kg/day for 2–4 weeks with a taper over 4–6 weeks. Add supportive care, avoid all other nephrotoxins, and correct the electrolyte disturbances.

Drug class Typical latency Geriatric relevance

NSAIDs Weeks to months Often self-medicated for osteoarthritis; may cause nephrotic-range proteinuria with AIN and papillary necrosis Proton-pump inhibitors Weeks to months Frequently continued for years without indication; prime deprescribing target Beta-lactams / Days to 2 weeks Most likely to show the classical triad sulphonamides Diuretics (thiazide, Variable Textbook-named cause; confounded by concurrent volume depletion furosemide)

Allopurinol, rifampicin, Weeks Allopurinol AIN may accompany DRESS with hepatitis mesalamine Immune checkpoint Weeks to months Increasingly common as older adults receive immunotherapy inhibitors LATEST UPDATE (2023–PRESENT) — 1 POINT

7.

Immune checkpoint inhibitor–associated AIN is now a leading cause of drug-induced interstitial nephritis, and older adults receive an increasing share of immunotherapy. It differs from classical drug AIN: the latency is longer (weeks to months after initiation), eosinophilia is usually absent, and a concurrent PPI or NSAID often acts as a co-trigger. Management is to hold the checkpoint inhibitor and give corticosteroids, with successful rechallenge possible in a substantial proportion after recovery. The wider practice point, reinforced across recent series, is that delay of more than about two weeks before starting steroids predicts incomplete renal recovery — so in an older patient with unexplained non-oliguric AKI and a bland sediment, review not only antibiotics and NSAIDs but also the PPI and any immunotherapy, and consider early biopsy rather than watchful waiting.

EXAM ONE-LINERS

Fever + rash + eosinophilia occurs in <10%, and less often still in the elderly — its absence proves nothing. Sterile pyuria with white cell casts and non-oliguric AKI = interstitial nephritis until proven otherwise. Stopping the drug is the treatment. Steroids are the adjunct, and they work best early. Unexplained AKI in an older person: think NSAID, PPI, antibiotic — in that order of frequency. Long-term NSAIDs → papillary necrosis, chronic interstitial nephritis, ESRD.

How was your recall?

Rating marks the question complete. “Need another pass” also adds it to your bookmarks.

References

Spotted an error or something out of date?Report a problem with this page